• For 24/7 Treatment Help Call:

    (800) 526-5053

  • In 2019, almost 71,000 people died of a drug overdose in the United States. Seventy percent of those deaths involved opioid drugs such as heroin, fentanyl, and prescription painkillers like hydrocodone (Vicodin) and oxycodone (OxyContin).

    Prescription opioids are meant to treat moderate to severe pain or chronic pain, but they’re widely abused because they can make you feel relaxed and euphoric. 

    If you’re worried that a loved one is struggling with opioid abuse, learning the signs of intoxication can help you determine if there’s a real problem.

    Signs that someone is high on opiates/opioids are:

    • pinpoint pupils
    • sedation
    • drowsiness
    • confusion
    • delirium
    • stupor
    • decreased awareness
    • decreased responsiveness
    • very slow breathing
    • low blood pressure (hypotension)
    • low heart rate (bradycardia)
    • low body temperature (hypothermia)

    Signs Of Opioid Abuse

    If someone is taking opioid painkillers by prescription, it can be difficult to tell if they’re abusing them. But if they’re using them heavily—so the effects interfere with everyday life—it’s likely a sign of opioid abuse.

    Many people who abuse opioids and develop an opioid addiction started with a prescription for pain relief. As they enjoy the pleasurable effects, they start taking higher doses and use the drugs more frequently. A marked increase in someone’s opioid use may be a red flag.

    Common side effects of opioid use include constipation and itchiness. While these adverse effects can occur with prescribed use, they are more likely to plague someone with a substance abuse problem.

    Other signs of opiate abuse include unmarked pill bottles or drugs from someone else’s prescription. Multiple opioid prescriptions for the same person from different doctors (“doctor shopping”) can also indicate drug abuse.

    Opiate/Opioid Overdose Signs

    Opioid overdose is life-threatening. If you think a friend or family member is getting high on opioids, knowing the signs of an overdose may save their life. 

    Opiate/opioid overdose signs include:

    • dangerously slowed breathing
    • blue skin, nails, or lips (from lack of oxygen)
    • confusion
    • vomiting
    • seizures
    • limb paralysis
    • loss of consciousness
    • coma

    Even if a person survives an overdose, they may experience long-term damage to their health. An opioid overdose can harm the brain, spinal cord, and heart. This damage may lead to cognitive impairment, weakness or numbness, and heart problems.

    If you think a loved one has overdosed on opiates/opioids, seek medical attention immediately.

    Signs Of Opioid Addiction

    Opioid abuse can quickly turn into opioid addiction, a disease marked by compulsive drug use. When someone is addicted, it’s not only their mental health that suffers. Addiction can affect all areas of life.

    Look for these signs of opioid addiction:

    • increased opioid use or taking more than intended
    • inability to cut back or stop taking opioids
    • excessive time seeking, taking, or recovering from opioids
    • mood swings
    • opioid cravings
    • opioid withdrawal symptoms
    • withdrawing from friends and family members
    • loss of interest in social activities
    • poor work or school performance
    • dangerous activities while under the influence of opioids
    • taking opioids despite adverse effects on physical or mental health
    • a high tolerance to opioids

    What To Do If Someone Is High On Opiates/Opioids

    If you recognize signs that someone is high on opiates/opioids, it may be time to address the issue directly. Even if you aren’t concerned about addiction at this point, it could be around the corner.

    Be sure to approach the person with love and understanding. Shame and blame can make the problem worse. If you genuinely want to help them avoid the pain that addiction can cause, having an honest conversation now may be the first step toward recovery.

    Before your loved one stops using opioids, it’s wise to seek help from an addiction treatment center. Opioid withdrawal and detox is a dangerous process. It’s better done in a safe environment, rather than at home alone. 

    After detox, an opioid addiction treatment program can give your loved one the tools to live substance-free. At Ark Behavioral Health, we offer personalized, evidence-based treatment for the best chance of success. 

    To learn more about how to tell if someone is high on opioids or explore opioid treatment options, connect with us today.

    Written by Ark Behavioral Health Editorial Team
    ©2022 Ark National Holdings, LLC. | All Rights Reserved.
    This page does not provide medical advice.
    Sources

    Centers for Disease Control and Prevention - Drug Overdoses in the United States
    Michigan Health - How to Spot Signs of Opioid Addiction
    National Center for Biotechnology Information - Illicit Opioid Intoxication: Diagnosis and Treatment

    Medically Reviewed by
    Kimberly Langdon M.D.
    on March 18, 2021
    Questions About Treatment?

    Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.

    100% confidential. We respect your privacy.
    Prefer Texting?
    We've got you covered.

    Receive 24/7 text support right away.
    There is no obligation and you can opt out at any time.

    chat-header

    For Immediate Treatment Help Call 800-526-5053